Alert archive / Oregon / High Wind Warnings in 2022

High Wind Warning 8, NWS Medford, OR

May 28, 2022Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind warning at May 28, 2022, 10:31 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at May 28, 2022, 6:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2022, 10:31 AM PDT (17:31 UTC)
In effect from
May 28, 2022, 6:00 PM PDT
Expired
May 29, 2022, 1:00 AM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS76 KMFR 281731 CCA
NPWMFR

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Medford OR
1031 AM PDT Sat May 28 2022

ORZ021-290800-
/O.NEW.KMFR.HW.W.0008.220529T0100Z-220529T0800Z/
South Central Oregon Coast-
Including the city of Reedsport
1031 AM PDT Sat May 28 2022

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 AM PDT
SUNDAY...

* WHAT...West winds 30 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...South Central Oregon Coast north of Coos Bay, including
  the North Spit, Lakeside, Reedsport, Oregon Dunes National
  Recreation Area, and portions of Highway 101. 
 
* WHEN...From 6 PM this evening to 1 AM PDT Sunday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...This event is very unusual for this time of
  year. With increased recreational activity along the coast due
  to the holiday weekend and trees being fully leafed, there is
  an increased risk for damage, downed trees, and power outages.
 
* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ023-290800-
/O.COR.KMFR.WI.Y.0015.220529T0100Z-220529T0800Z/
Central Douglas County-
1031 AM PDT Sat May 28 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM PDT
SUNDAY...

* WHAT...Southwest to west winds 25 to 30 mph with gusts up to 45
  mph expected.

* WHERE...Western Douglas County and eastern Coos County,
  including Scottsburg, Sitkum, Camas Mountain, and portions of
  highways 38 and 42. 

* WHEN...From 6 PM this evening to 1 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects such
  as lawn furniture, canopies and tents. Travel will be difficult,
  especially for high profile vehicles. Tree damage and power
  outages are possible. 

* ADDITIONAL DETAILS...This event is very unusual for this time of
  year. With trees being fully leafed, the potential for downed
  trees and power outages is increased. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ084-085-ORZ029>031-290800-
/O.CON.KMFR.WI.Y.0015.220528T2100Z-220529T0900Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Newell, Tulelake, Dorris, Macdoel, Adin, 
Alturas, Canby, Davis Creek, Likely, Altamont, Olene, 
Klamath Falls, Midland, Adel, Lakeview, New Pine Creek, 
Valley Falls, and Fort Rock
1031 AM PDT Sat May 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM PDT SUNDAY...

* WHAT...Southwest to west winds 25 to 35 mph with gusts 40 to 
  50 mph expected.

* WHERE...In California, northeast Siskiyou County and most of 
  Modoc County, including the communities of MacDoel, Tulelake, 
  Canby, and Alturas. This also includes highways 97, 139, 299 
  and 395. In Oregon, southeast Klamath County, including 
  portions of the Klamath Basin, and much of Lake County. This 
  includes the communities of Klamath Falls, Keno, Beatty, Bly, 
  Summer Lake, Paisley, Lakeview and Adel as well as highways 
  140, 395, and 31.

* WHEN...From 2 PM Saturday to 2 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects such 
  as lawn furniture, canopies and tents. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong gusty winds blowing over dried 
  lake beds could result in areas of blowing dust, potentially 
  reducing visibilities at times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
714 
WWUS76 KMFR 290802
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
102 AM PDT Sun May 29 2022

ORZ021-290915-
/O.EXP.KMFR.HW.W.0008.000000T0000Z-220529T0800Z/
South Central Oregon Coast-
Including the city of Reedsport
102 AM PDT Sun May 29 2022

...HIGH WIND WARNING HAS EXPIRED...

Winds will continue to slowly diminish through the night.

$$

CAZ084-085-ORZ029>031-290915-
/O.CAN.KMFR.WI.Y.0015.000000T0000Z-220529T0900Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
102 AM PDT Sun May 29 2022

...WIND ADVISORY IS CANCELLED...

Winds will continue to slowly diminish through the night.

$$

ORZ023-290915-
/O.EXP.KMFR.WI.Y.0015.000000T0000Z-220529T0800Z/
Central Douglas County-
102 AM PDT Sun May 29 2022

...WIND ADVISORY HAS EXPIRED...

Winds will continue to slowly diminish through the night.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at May 28, 8:55 AM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 28, 8:55 AM PDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
855 AM PDT Sat May 28 2022

.UPDATE...Showers are moving into the region this morning ahead of
the next front due to pass through the area later today.
Widespread precipitation and gusty winds are expected ahead of the
front, as well as a chance for thunderstorms, mainly along and
west of the Interstate 5 corridor, with showers continuing behind
the front tonight into tomorrow morning.

Model guidance this morning, particularly the higher res suites,
are depicting a stronger burst of winds along the north coast
(areas north of Coos Bay) this evening as a compact surface low
moves onshore. With model winds at 925 mb of 50 to 60 kts, wind
gusts are likely to be much higher than earlier thought. This
"stinger," highly unusual for this time of year, has good
potential to produce numerous problems, especially for any
campers or other outdoor recreationists attempting to enjoy the
holiday weekend. Also, with trees now fully leafed, the likelihood
for downed trees/branches and power outages are increased. Given
the much increased risk, have issued a High Wind Warning for the
immediate coast, and a Wind Advisory for the coastal ranges, both
within Coos and western Douglas counties. For more details, see
PDXNPWMFR.

For more information the rest of the forecast, see the previous
discussion below. -BPN

&&

.AVIATION...28/12Z TAFs...Expect VFR to prevail through around 15z
for most inland areas, except along and to about 20 miles west of
the coast, where IFR conditions currently exist in low clouds and
stratus.

Low level wind shear is expected along and near the Coos County
coast, to include at KOTH, during the course of the morning into the
early afternoon.

Further, expect mostly MVFR to local IFR in rain and mist along and
near the coast at lower elevations, and VFR with periods of MVFR in
rain and mist inland from the coast ranges east to along and near
the Cascades. Expect widespread terrain obscurations across the
higher terrain, especially from the Cascades westward, where the
snow level will be mostly 6kft-7kft.

Gusty winds of 30-50 mph will also be possible, at times, across the
area Saturday afternoon and evening, especially along and near the
coast, across and east of the coastal ranges, and across the east
side. Gusts in the 20-30 mph range will be possible in west side
valleys at times this afternoon. ~BTL/Miles

&&

.MARINE...Updated 800 AM PDT Saturday 28 May 2022...Very steep and
hazardous seas are expected across all areas through tonight as
south winds increase ahead of a strong late season front. Gales are
expected north of Cape Blanco by noon. Isolated occurrences of gale
force winds as far south as Port Orford are also possible.

Winds will quickly shift to northwest late Saturday afternoon,
remaining strong into Saturday evening north of Cape Blanco. This
will be followed by a high and very steep west-northwest fresh swell
peaking at 10 to 17 feet at 10 seconds, lowest near Point St. George
and highest offshore of Reedsport. Winds will diminish overnight,
but seas will remain very steep and hazardous into Sunday morning.

Winds and seas will diminish briefly Sunday into Monday, then a
developing thermal trough will bring gusty north winds and steep
wind driven seas to the area Monday evening through Tuesday night,
especially south of Cape Blanco. The thermal trough will weaken
Wednesday, and winds and seas will also diminish at that time.

&&

.PREV DISCUSSION... /Issued 401 AM PDT Sat May 28 2022/

DISCUSSION...A wet, unseasonably cold, and windy day is on tap as
an upper trough deepens into a closed upper low that swings
through northern Oregon today into tonight.

Currently elevated instability over the far east side is bringing
decreasing showers, but have not been producing any lightning. The
precipitation with the approaching vibrant late spring system
should reach the coast soon. With very strong dynamics with the
region in the left exit region of a 110 kt jet with strong upper
divergence, and a touch of an atmospheric river, this system will
bring a healthy dose of almost summer precipitation.
Although many may not be appreciative of the timing of this for
the holiday weekend. After the front passes this afternoon,
coastal winds will shift to the northwest and remain gusty north
of Cape Blanco as the winds on the back side of the surface low
rotate into the coast. As is typical with systems of this type
(although the type is more typical to winter and early spring than
late May) winds over high terrain and across the East Side will
be gusty as well, especially in the more exposed and wind- prone
areas. A Wind Advisory is in effect for this, with details found
at PDXNPWMFR.

Otherwise, this event will be primarily a rain producer, with
decent, but not strong, onshore moisture flow and plenty of
upslope production along the coast, the coastal ranges, and the
Cascades. Up to an inch to an inch and a half of precipitation is
expected along the coast and coastal ranges, as well as thew
Cascades and western Cascade slopes, with other areas expecting
around a quarter to half an inch, or even less in the usual
downsloping locations of the Rogue and Shasta valleys. As it is
May, thunderstorms will be a concern for most of the region
throughout the day, especially in the afternoon, so even if there
are people who are willing to brave the rain and wind to enjoy
outdoor activities, lighting will be a threat, especially along
and eats of the Interstate 5 corridor.

Snow levels will begin Saturday morning at around 7000 feet, but
will lower to 4500 feet by Saturday evening as the front passes
and cooler air begins to move into the region. With vigorous
shower activity continuing well into Sunday morning, this could
result in several inches of new snow for the Cascades,
particularly along and north of Crater Lake. While total snow
amounts should remain below 6 inches for the more well-traveled
and populated areas, it is the holiday weekend, and folks may be
trying to hike or camp, or boat in the area lakes, thus a Winter
Weather Advisory was issued, with details found at PDXWSWMFR. It
is worthwhile noting that the higher peaks could receive up to a
foot of snow through Sunday morning.

Sunday into Sunday night, we will see continuing showers and much
cooler, well below normal temperatures, more on the order of
early March than late May. Shower activity should taper off a bit
as the day goes on, with overall precipitation amounts trending
more towards the lighter side. The upper level trough responsible
for all of this unseasonable weather will finally dig south,
filling as it passes overhead Sunday night, brining most of, but
not all, precipitation chances to an end by Monday morning.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 2 PM this afternoon to 2 AM PDT Sunday for
     ORZ029>031.
     Wind Advisory from 6 PM this evening to 1 AM PDT Sunday for
     ORZ023.
     Winter Weather Advisory from 8 PM this evening to 11 AM PDT
     Sunday for ORZ027.
     High Wind Warning from 6 PM this evening to 1 AM PDT Sunday for
     ORZ021.

CA...Wind Advisory from 2 PM this afternoon to 2 AM PDT Sunday for
     CAZ084-085.

Pacific Coastal Waters...
     Gale Warning until 5 AM PDT Sunday for PZZ350-370.
     Hazardous Seas Warning until 5 AM PDT Sunday for PZZ356-376.

Nearby

High Wind Warnings in Oregon, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.